Alert archive / Montana / Wind Advisories in 2020
Wind Advisory 5, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Mar 13, 2020, 3:26 AM MDT for Missoula County, Ravalli County, Montana. It took effect at Mar 13, 2020, 3:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2020, 3:26 AM MDT (09:26 UTC)
- In effect from
- Mar 13, 2020, 3:00 PM MDT
- Expired
- Mar 14, 2020, 2:46 AM MDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2114 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764 WWUS75 KMSO 130926 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 326 AM MDT Fri Mar 13 2020 MTZ001-140930- /O.NEW.KMSO.HW.W.0004.200313T2100Z-200314T1500Z/ Kootenai/Cabinet Region- 326 AM MDT Fri Mar 13 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM MDT SATURDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 40 mph expected. Strongest winds and gusts are likely along Highway 93 Eureka to Whitefish, where periodic gusts up to 50 mph are likely. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 3 PM this afternoon to 9 AM MDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ005-140930- /O.NEW.KMSO.WI.Y.0005.200313T2100Z-200314T1200Z/ Missoula/Bitterroot Valleys- 326 AM MDT Fri Mar 13 2020 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM MDT SATURDAY... * WHAT...East winds 25 to 35 mph with gusts up to 40 mph likely. Stronger gusts to 45 mph will be possible near the mouth of Hellgate Canyon. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 3 PM this afternoon to 6 AM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
576 WWUS75 KMSO 131357 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 757 AM MDT Fri Mar 13 2020 MTZ001-141400- /O.CON.KMSO.HW.W.0004.200313T2100Z-200314T1500Z/ Kootenai/Cabinet Region- 757 AM MDT Fri Mar 13 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM MDT SATURDAY... * WHAT...Northeast winds 35 to 45 mph with gusts over 50 mph are expected between Eureka and Whitefish. * WHERE...Highway 2 south of Libby to Happy's Inn, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 3 PM this afternoon to 9 AM MDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ005-141200- /O.CON.KMSO.WI.Y.0005.200313T2100Z-200314T1200Z/ Missoula/Bitterroot Valleys- 757 AM MDT Fri Mar 13 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM MDT SATURDAY... * WHAT...East winds 25 to 35 mph with gusts up to 40 mph likely. Stronger gusts to 45 mph will be possible near the mouth of Hellgate Canyon. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 3 PM this afternoon to 6 AM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
454 WWUS75 KMSO 131521 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 921 AM MDT Fri Mar 13 2020 MTZ003-141500- /O.EXA.KMSO.HW.W.0004.200313T2100Z-200314T1500Z/ Flathead/Mission Valleys- 921 AM MDT Fri Mar 13 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM MDT SATURDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. Wind gusts over 60 mph possible along the Mission mountains, Echo Lake and Lake Blaine areas, and along Highways 206 and 35. A winter weather advisory is also in effect for this area mainly focused in the areas with dangerous winds. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. Strongest winds expected along the east shores of Flathead Lake north through Lake Blaine. * WHEN...From 3 PM this afternoon to 9 AM MDT Saturday. Strongest winds are expected this evening through about midnight. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ001-141500- /O.CON.KMSO.HW.W.0004.200313T2100Z-200314T1500Z/ Kootenai/Cabinet Region- 921 AM MDT Fri Mar 13 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM MDT SATURDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 40 mph expected across most of the area. West of the Whitefish Range, between Eureka and Whitefish, wind gusts around 60 mph are possible today. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. Strongest winds are expected Highway 93 Eureka to Whitefish. * WHEN...From 3 PM this afternoon to 9 AM MDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ005-141200- /O.CON.KMSO.WI.Y.0005.200313T2100Z-200314T1200Z/ Missoula/Bitterroot Valleys- 921 AM MDT Fri Mar 13 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM MDT SATURDAY... * WHAT...East winds 20 to 30 mph with gusts up to 35 mph expected. Mountain locations and near Hellgate Canyon will see stronger winds. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 3 PM this afternoon to 6 AM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
176 WWUS75 KMSO 140846 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 246 AM MDT Sat Mar 14 2020 MTZ001-141000- /O.CAN.KMSO.HW.W.0004.000000T0000Z-200314T1500Z/ Kootenai/Cabinet Region- 246 AM MDT Sat Mar 14 2020 ...HIGH WIND WARNING IS CANCELLED... Blustery winds will continue through the morning. $$ MTZ005-141000- /O.CAN.KMSO.WI.Y.0005.000000T0000Z-200314T1200Z/ Missoula/Bitterroot Valleys- 246 AM MDT Sat Mar 14 2020 ...WIND ADVISORY IS CANCELLED... Blustery winds will continue through the morning. $$ MTZ003-141500- /O.CON.KMSO.HW.W.0004.000000T0000Z-200314T1500Z/ Flathead/Mission Valleys- 246 AM MDT Sat Mar 14 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. Wind gusts over 60 mph possible along the Mission mountains, Echo Lake and Lake Blaine areas, and along Highways 206 and 35. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. Strongest winds expected along the east shores of Flathead Lake north through Lake Blaine. * WHEN...Until 9 AM MDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 12, 2:57 PM MDT, 12 hours 29 minutes earlier.
Area forecast discussion, Mar 12, 2:57 PM MDT, 12 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
257 PM MDT Thu Mar 12 2020
...COLD, WIND AND SNOW WILL IMPACT NORTHERN ROCKIES FRIDAY
THROUGH THE WEEKEND…
.DISCUSSION...
Cooler than normal temperatures with increasing cloudiness will
continue over the Northern Rockies this afternoon and evening, but
change is coming!
The well advertised cold front will begin to affect northwest
Montana by 4 to 6 in the morning. This is a strong push of cold
air and is expected to progress south and west throughout the day,
all the way into central Idaho by Saturday morning.
Our main concerns are very unseasonably cold air and strong winds
producing dangerous wind chills along the Continental Divide and
in northwest Montana. The further south and west you go, wind
chills may be extreme for this time of year but not dangerous if
proper caution is taken. Winds Friday afternoon and overnight will
gust to 45 mph along the Divide, into parts of the Flathead
Valley, and along the eastern shores of Flathead Lake. These
winds may be damaging in areas that are susceptible to easterly
winds due to duration and direction. For the rest of western
Montana, gusts 25 to 35 mph are likely.
Snow is still the questionable part of the forecast and at this
time we think there will be 3 distinct times for snow. First, with
the initial push of the cold front, there will be a brief but
possibly intense band of snow. Then, late Friday evening as a
Pacific low strengthens off the coast, a push of warm moist air
will overrun cold air and we expect widespread areas of light
snow. Finally, around daybreak Saturday, a second more defined
area of moisture will overrun the cold air. It is this time frame
where valleys could see a trace to 2 inches. Add in the wind for
northwest Montana and blowing snow cannot be ruled out.
Sunday winds will begin to dissipate but the coldest temperatures
are expected Sunday morning and northwest Montana may see record
low temperatures. Snow showers will continue in areas such as
central Idaho, along the Continental Divide, and southwest
Montana. Less than an inch of additional accumulation can be
expected.
The models diverge after Monday, that said moderation to near
normal temperatures are expected by mid-week. Also the low
pressure system that was off the west coast will eventually move
north and east. At this time, it is expected to stay well south
and east of our forecast area, however late Wednesday into
Thursday some light snow is possible for central Idaho, Lemhi
County, and southwest Montana.
&&
.AVIATION...VFR conditions will continue this afternoon and
evening, but a strong arctic cold front is on the way. Early
Friday morning the arctic front will arrive in northwest Montana
causing strong, gusty northeast winds. Terminals KGPI and KMSO
will be affected by the front Friday morning and throughout the
day Friday. Very strong winds and a sudden temperature drop will
be the main impacts with some lowered ceilings and light snow.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from noon Friday to noon MDT Saturday
Lower Clark Fork Region.
Winter Weather Advisory from 7 AM Friday to noon MDT Saturday
Flathead/Mission Valleys.
Winter Storm Warning from 4 AM Friday to noon MDT Saturday West
Glacier Region.
Winter Weather Advisory from 7 AM Friday to noon MDT Saturday
Kootenai/Cabinet Region.
Winter Weather Advisory from noon Friday to noon MDT Saturday
Potomac/Seeley Lake Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:26 AM MDT | High Wind Warning | MSO | Flathead, Lake, Lincoln, Sanders | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.